Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

166 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Does discontinuation of Effexor XR cause headaches?

Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 2850 Questions

default
Posted on Thu, 19 Apr 2018 in Medicines and Side Effects
Question: I've been meaning off of egfexor xr 37.5mg. Could I be getting a headache from the days I don't take a dose?
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 5 hours later
Brief Answer:
Yes, headaches can be from discontinuation.

Detailed Answer:
Hello and welcome,

Yes, going off of an SSRI or SNRI can definitely cause headaches.

Did you and your doctor create a schedule for you to wean off of it? Because if you are getting headaches, you may need to slow down the rate of weaning off - i.e. a longer more gradual taper schedule. The longer you have been on a medication, and the higher the dose, the longer it can take wean off. In addition, some people are more sensitive to discontinuation symptoms, and for them a longer taper is also needed.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Bonnie Berger-Durnbaugh 19 minutes later
I'm on 37.5mg daily. suppose to go every other day for a week. Then every 2nd day
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 41 minutes later
Brief Answer:
Information

Detailed Answer:
For some people, skipping a dose, with every other day dosing can cause withdrawal type symptoms.

You may need to go to another medication, such as fluoxetine (Prozac), which has a different "half life" (how long it takes for half of the medication to be eliminated from your body) to help with your discontinuation of the Effexor XR. Prozac has a very long half life, so there isn't so much in the way of on-off problems.

Here is information on discontinuation of SSRIs, including Effextor (venlafaxine) from "UpToDate" which is a summary of current research on specific topics, for physicians.

Please take a look at the last paragraph about venlafaxine:

"For patients who are treated with an antidepressant for at least several (eg, three to five) weeks, and are stopping the drug without switching to another antidepressant, the standard approach to minimize discontinuation symptoms is to progressively taper (reduce) the dose by a fixed amount or percent for at least two to four weeks. For patients who are treated with antidepressants for a briefer time period (eg, one to three) weeks, the drug can be tapered over one to two weeks, and for patients treated for seven days or less, the drug can be abruptly stopped. This standard approach is consistent with multiple treatment guidelines.

The specific duration of the taper depends primarily upon the clinical urgency and the drug’s elimination half-life. Abrupt discontinuation may be necessary in some clinical situations (eg, severe adverse side effect or unintended pregnancy). Drugs with a longer half-life (eg, ≥24 hours) can generally be tapered over two to three weeks, whereas drugs with shorter half-lives (eg, <24 hours) are tapered over four weeks if it is practical. For patients who suffer discontinuation symptoms despite a gradual taper, the duration of the taper is extended beyond four weeks, and depends upon the pace that the patient can tolerate.

Management of discontinuation symptoms depends upon their severity and time of onset:

●Mild discontinuation symptoms that occur despite a gradual taper are managed with reassurance and watchful waiting.
●If moderate to severe discontinuation symptoms occur during a two to four week taper, clinicians can decrease the pace and taper the drugs over 6 to 12 weeks.
●If moderate to severe symptoms arise after the drug is stopped, the antidepressant is restarted at the dose at which there were no symptoms, and the taper is recommenced at a pace slower than the initial taper.
●Alternatively, for patients who have difficulty tapering off of a selective serotonin reuptake inhibitor (SSRI) (eg, paroxetine) or venlafaxine, it is reasonable to immediately switch to fluoxetine 10 to 20 mg per day; the fluoxetine can then be tapered off, typically without discontinuation effects.



Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Bonnie Berger-Durnbaugh 9 minutes later
thanks
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 13 minutes later
Brief Answer:
Your welcome

Detailed Answer:
Your welcome, and good luck with the process.

Best regards,
Bonnie Berger-Durnbaugh, MD
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication ,   ,   ,  

Recent questions on  Effexor xr

doctor1 MD

52 yo f. CBC within Normal limits. TSH within normal limits. Negative DM. 5 5 250 lbs. (Was maintaining 208 lbs until after 4 surgeries for Basal Cell Carcinoma. Moh s under and into R Nares positive results. Other 3 surgeries without clear parameters and was stated deep extensive BCC.) Dx with Depression and elevated cholesterol. Present meds; Effexor xr 75mg daily, Wellbutrin 100 mg twice daily, Pravastatin 20 mg daily. Problem; Constant fatigue, decreased ROM with L arm after surgery in 2012, constant pain L arm and feels as if bone will break (upper arm), Pain area increasing L arm then to L shoulder to both shoulders, Left neck with noted lumps, also lumps along collar bone bilat, pain at tongue base. No redness in throat and is not scratchy sore but yes noted pain, also head aches and pain was not relieved with 800 mg Ibuprofen and rest. Now I am noting bilat lower extremity edema and feels tight. Had the BCC for 4 years prior to surgery thinking is was psoriasis. L arm area was size of a quarter and increasing, L arm was greater than a nickle in size and a horn noted R deltoid area. Thank you

doctor1 MD

I am an RN with a client coming to med clinic tomorrow morning . She is on Effexor xr. She is having increased swallowing issues due to medical conditions that will not resolve in the future. My question is ... is there an antidepressant she may be tapered to that is dissolvable. Dissolvable in the sence like Zyprexa zydis and Zofran ODT dissolve on the tongue. If not, is there an antidepressant that will allow to be crushed ? K

doctor1 MD

I am currently taking tamoxifen for inmflammatory breast cancer treatment. In remission now since April 2012. Have been suffering from anxiety and depression and have tried without the use of drugs. Seeing psychiatrist and now prescribed Effexor XR (willing to try) and verified is a drug able to take while on Tamoxifen. I am also seeing another doctor (oncologist)who has prescribed Gabapentin for my neuropathic pain from a modified bilateral mastectomy (in May 2012.) My question is today is I wanted to start Effexor, but will I be able to start Gabapentin as well??? It seems there is a moderate interaction.

doctor1 MD

I've been having dizzy spells but when I get to the hospital they do blood work and EKG. They say it's all normal results. They think it's my anxiety . I'm on effexor xr for depression and GAD. They say I've got health anxiety also. They put me on...

doctor1 MD

I've been feeling nauseated, loss of appetite, stomach sensitivity with combination of feeling hot, then cold. I am a 60-year old female and only take Effexor XR 75 mlgrm and multiple vitamin on a daily basis. This has been going on for about 4-5 days.thank you for response

doctor1 MD

Hello, I have a question about a medication I am taking, Effexor XR . I have been on it for about 1.5 years. My question is, will I know how my body will react by within the first month or two of medication therapy? Or will I have to worry about...